Can hypo symptoms actually be hyper symptoms?

I'm confused! I have read that hypo symptoms can be infact hyper. I just assumed that if hyper, you would be jittery, unable to sleep, lose weight, diarrhoea ect. My symptoms on bad days are; dull heavy ache, exhausted, skin feels like its crawling, eyes itchy and so dry, cold.

Never has any of above hyper symptoms mentioned, times in past I have felt but jittery though.

Any advice appreciated. X

11 Replies

  • The symptoms you have can most definitely be hyper, it is a misconception that if hyper you will be bouncing off the walls. Everytime I have been overmedicated my worst symptom has been exhaustion and itchy dry eyes.

    When I was hyper with Graves I didn't have the typical symptoms, I had more hypo ones than hyper ones yet I was extremely hyper.

  • Hi i was also confused as i had all the classic symptoms of hypo but all my results came back that i was hyper and have never had any hyper symptoms, now had a tt and am hypo with still a few symptoms so yes its very confusing.

  • Thanks for your responses :) so if they are hyper symptoms then how could I ever be able to lose weight if can't even lose it when

    hyper? So did you reduce your dose and feel better? Is that how you concluded you were hyper? As some may need a tsh of 0 which is considered hyper. What is tt tatty?

  • If symptoms are an important indication of how well medicated you are then I'm co fused as to how u know if hypo or hyper unless you just go by blood results. So confused with it all, thought I understood it too haha.

  • TT is total thyroidectomy. Anyone who has TT or radioactive iodine ablatement (RAI) is technically hypothyroid. An overmedicated hypothyroid patient can experience hyperthyroid symptoms and overmedicated hyperthyroid patients can experience hypothyroid symptoms.

    Some people feel fine on their meds but their GP or endo will meddle with their dosage to make it fit the lab range rather than how the patient feels.

    I can't gain or maintain weight on levothyroxine and suffer constant diarrhoea, palpitations, tremors and shortness of breath - normally associated with hyper patients. Most hypo patients can't prevent weight gain despite restricting calorie intake and exercising hard and suffer constipation.

    It is a confusing illness alright.

  • Thought that is what it meant but wasn't sure. Sorry to hear your difficulties :( do you think you may be over medicated? I have read that shortness of breath can be hypo symptom also. X

  • Hi Karinad, I'm suspected of having Hashi's and of your symptoms I lose weight, find it hard to sleep, get diarrhoea (although it alternates between diarrhoea and constipation), fatigue, dry skin and itchy eyes.

    Are you on any meds at all? I'm on Levo, 125mcg.

    Jo xxx

  • Hi, that is a form of underactive thyroid isn't it? I was on Levo 125 mcg and have now been taking 1 grain if armour with it aswell. I have take 2 grains a few times but worried it may be too much. Maybe I need to drop Levo altogether.

  • Hiya Karinad, yes it is a form of underactive thyroid but I get hyper symptoms as well.

    Jo xxx

  • Blood tests are not always a good indication of hypo or hyper. Symptoms, basal temperature and heart rate are much better indicators.

    It is possible to have blood tests showing hyper when the symptoms are all hypo, in which case you need more hormones - not less.

  • Thanks sandy I'm aware that bloods can be a waste of time. I was relying on my symptoms to guide me but I have bad days where I'm so exhausted, ache and skin on face is drier than ever before. Have read that this could be hyper symptoms although I would have thought it would be hypo??? I havnt got in to habit of checking temp but pulse and bp are fine, sometimes a bit low but not extremely. Confused as I am going to be self medicating. Do you think these could be hyper symptoms?

You may also like...